Page 2 of 4
Posted: Sun Jun 21, 2009 8:03 am
SquirmingSusan wrote:Can you switch to a different opiate besides morphine? ....
It IS possible to get relief without feeling stoned all the time.
Morphine is the strongest opioid I've tried, and I'm at a pretty low dose. To be honest, I'm scared to death of becoming addicted. But the fear of these derned legs is slowly becoming greater than the fear of opioid addiction....
Thanks for the suggestion, I'll ask my gp about a different medication. He's usually ok with prescribing painkillers for me considering the joint problems I have too. In a way, it has been a good thing, killing two birds with one stone with the morphine. I'm trying really hard to be positive here. It's been rough lately!
Posted: Sun Jun 21, 2009 8:15 am
Zach wrote:Well, if Morphine just takes the edge off, I would be curious to know what dosage you were at, how many times a day.
If you haven't been on controlled release Medications before, I would go back to your doctor and discuss it with him.. Take the Algorithm with you in any case, and refer to it when you try to explain the situation to him, so he knows what you're going off.
Just approach it with you have tried 2 dopamine agonists and they have not provided satisfactory relief, or worked at all.. And you seemed to get the most help from pain medication, which the algorithm says you should try next anyway, and controlled release might give you better coverage.. Something like that.
My script is for 5mg every 6 hours right now. Not much. I'll try more and see how it goes, and then if I'm too stoned, I'll ask for a different opioid I think. And I'll for sure be toting the algorithm with me next time I see him. The controlled release sounds like a great idea too.
For the record, I've now tried and failed 3 DAs
Parlodel, Mirapex, and Requip. I didn't take any Requip yesterday, my first day off of it. I then had a really bad night last night (not sure if that was rebound?) with the weird feelings spreading to my hamstrings and hips. So weird, I don't even know how to describe it, but it wasn't pain. It was almost worse in a way - pain I'm used to handling, but this.... ugh. I still don't get an urge to move, just punch it, or stretch or tense it to stop it. I have no idea if this is rls or what.
Posted: Sun Jun 21, 2009 8:17 am
Johnny2 wrote:oh, and one more thing, of all the meds i have used over the years, the ones that worked for me, worked almost right away, the ones that did not were not worth the time I put into them (when I say "worked" , they provided several months of relief before a change was needed)
Thanks, I was curious about that. My doc seems to think I need to try each med for around 10 days before giving it up, but I just thought if it was going to benefit me at all, I should feel it in at least a couple of days.
Can you augment to neurontin?
Posted: Sun Jun 21, 2009 8:35 am
Just curious - if you can augment to DAs, can you augment to neurontin too? My bf is convinced I need to drop neurontin because it's making me worse....
Of course, he's observed that I didn't improve at all on all 3 of the DAs I've tried, so now he thinks I should ditch my neurontin too. The problem is, every time I've tried to reduce the neurontin, I can feel it in about 4 hours. It's bad. He also remembers that when I first went on it, I'd get relief for about a week, and then I'd have to bump it up... then more the next week... then the next.... you get the idea. Until I get to a max rx dose of 3000mg. It still helps at this dose though, even if I'm no longer increasing it.
Sounds like augmentation. Think I just answered my own question.
However, there is no chance of my body re-calibrating itself if I dropped the neurontin for a few days, correct? He thinks if I dropped the neurontin, initially it would be worse - like a bad rls withdrawal thing - and then my body would go to being like I am right now. Oh god that really doesn't make any sense. If anyone can understand what I'm talking about, please let me know your thoughts. I'm getting really tired of having this discussion with my bf. Thanks!
Posted: Sun Jun 21, 2009 8:48 am
It sounds like a good solution to the problem, but Neurontin cannot cause augmentation.
BUT - I tried Neurontin a few years ago and it seemed to me that it would work well Night 1, OK on Night 2, and by Night 3? Nothing. When I'd try it again a week or two later, same thing. Is it placebo effect? I don't know. I just know that for me it didn't stay effective. Is this related to what is happening to you? I obviously also don't know since I don't even know if what happened to me was "real".
I honestly don't know what would happen if you reduced or stopped it and then started it again.
Hmmm, when you say you don't get the urge to move, but you can punch it, tense it, or stretch it....I think that's the same. What makes you tense it? Or punch it? I imagine some inner knowing that you need to 'move' that muscle in some way. I often punch, tense or stretch....and all work.
Posted: Sun Jun 21, 2009 8:58 am
Maybe I don't get the urge to move/walk because my body knows I hurt too darned much to move! lol I'm too young to be an old lady. lol
Yes, I have to punch my legs to get them to stop.... feeling whatever that feeling is and to stop the pain. I guess sort of like pain? This is how the front of my legs started out, and then it just turned to plain old pain. Maybe I get these urges instead of the urge to move?
That's exactly how I was starting out with neurontin - but I just kept increasing the dose when it felt like it wasn't working anymore.
Posted: Sun Jun 21, 2009 2:37 pm
What you're describing with the Neurontin sounds like old fashioned tolerance. This happens over time with many drugs we take, and basically we need to keep increasing it to get the same benefits we used to get from lower doses.
This is usually only a problem with opiates and other addictive medications, because rapid dose escalations can lead to addictive behavior, or out of control dependence.
The best thing to do is to tell your doc what is going on with the Neurontin, and that you are worried its going to stop working soon, and you want to plan out or start trying some alternatives, such as a short acting or controlled release opiate.
Most people rarely need increase after increase once they find a stable dose with an opiate. Although increases will happen over time, you shouldn't have too much trouble with needing to bump your dose up every couple of weeks or anything like that.. It could be a possibility with short acting meds, but with controlled release this process will be minimized because you are no longer receiving peaks throughout the daytime and are instead getting a constant steady dose of meds.
Posted: Sun Jun 21, 2009 4:04 pm
I think that Neurontin is just like that. People just have to increase and increase and increase the dose for it to keep working. It does seem to help a bit with my RLS, but when I increase the dose above 600mg a day, my hands and feet swell and then go numb. So I keep it at 300 mg every night, just because it seems to really help with my PLMD.
You may want to try Lyrica. It works in much the same way as Neurontin, but doesn't seem to have the issues with needing to increase the dose all the time. But for me it made my hands and feet swell and go numb at a very low dose. But I'm a total wimp when it comes to medication side effects. Just very sensitive to meds.
Posted: Sun Jun 21, 2009 7:17 pm
I gave Lyrica a good go for at least a week or two and I do think it shows some promise.
Neurontin did absolutely crap for the whole week I took it, but I never took a lot either.. However I did notice somewhat of a difference with Lyrica once I started breaking 350 - 400mg
Posted: Sun Jun 21, 2009 9:22 pm
you should read all the info about neurotin on this web site.
http://health.yahoo.com/nervous-medicat ... 1-missdose
if I were you i would do alot of research on neruotin, I "think" that is pretty normal that you have to continue to increase neuortin.
google neurotin and see about how high you can go with this drug.
Posted: Mon Jun 22, 2009 12:37 am
SquirmingSusan wrote: You may want to try Lyrica. It works in much the same way as Neurontin, but doesn't seem to have the issues with needing to increase the dose all the time.
I was on lyrica for a short period when I had shingles and it worked well for that. But switched to neurontin once I discovered my drug plan would only pay for neurontin and not lyrica. And lyrica is pricey! I'm afraid if I had to increase it as much as I've increased the neurontin, I'd probably be paying a grand a month. lol But hopefully not - I'll think about giving it another trial.
Posted: Mon Jun 22, 2009 12:41 am
mackjergens wrote:if I were you i would do alot of research on neruotin, I "think" that is pretty normal that you have to continue to increase neuortin.
google neurotin and see about how high you can go with this drug.
Thanks for the link, I'll check it out.
My doc said 3000mg was the max dose, but I've heard that 5000mg is the max. I think at 5g, I'd have to stay horizontal all day. I just didn't think I'd have to increase the neurotin as much and as fast as I did.
Posted: Mon Jun 22, 2009 12:42 am
Zach wrote:What you're describing with the Neurontin sounds like old fashioned tolerance.
That's what I initially thought. Thanks for backing me up on this one. lol Now to persuade my bf that dropping all my meds is not in my best interest....
Posted: Fri Jun 26, 2009 10:06 pm
Just an update...
No more DAs, they just don't seem to do any good for me.
Still hanging in there with the neurontin and morphine, until I can get in to see a doctor.... which might be awhile yet, since I'm non-emergency.
Hope everyone else is doing ok out there.
Posted: Sat Jun 27, 2009 4:22 am
FWIW, Dr. B's book suggests about 2700 mg. max daily gabapentin for rls.